Senokot® Laxative & Warfarin
By: Alere Staff
If you suffer from occasional constipation, you may be inclined to take a laxative. However these symptoms don’t always mean laxatives are necessary and if you are taking warfarin (or a brand of warfarin like Coumadin®), it may not be safe to take some laxatives.
One of the more common laxatives is Senokot® Laxative. This laxative contains senna, which has been grown for use as a laxative since ancient Egyptian times. Because senna is a natural vegetable laxative you may think it is safe. Actually, senna triggers the action of muscles and nerves in the intestines to help move stool along and speeds up the bowels. This can lead to dehydration and low minerals, making it more difficult for the body to absorb medicines.1 Taking laxatives decreases the absorption of vitamin K and therefore affects blood thinning with warfarin.2 This could lead to erratic INR results.
As always, make sure you check with your doctor before you start any new medication or supplement. There are many other ways to treat occasional constipation without laxatives. Try to increase the amount of fiber in your diet and make sure you drink plenty of water, fruit and vegetable juices.3 Talk to your doctor about ways to prevent constipation from occurring again.
Alere also provides you with a Safe Medication form you can ask your doctor or nurse to complete for you. You will then have all the medications your doctor feels are safe for you while taking warfarin.
- Fugh-Berman, A. Herb-drug interactions. The Lancet. Vol 355, Iss 9198. 2000. Pa 134–138.
- Richmonds, R. Laxatives. Encyclopedia of Aging and Public Health. 2008. P 490-492.
- Medline Plus. Constipation. National Institutes of Health website. http://www.nlm.nih.gov/medlineplus/constipation.html. February 2014. Accessed March 7, 2014.
COUMADIN® is a registered trademark of Bristol-Myers Squibb Pharma Company. Alere is not affiliated or associated with Bristol-Myers Squibb Pharma Company or the COUMADIN® trademark.